Alert archive / Tennessee / Flash Flood Warnings in 1996
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 8:28 PM EST for Greene County, Hawkins County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 1996, 8:28 PM EST (01:28 UTC)
- Expired
- Jan 27, 1996, 2:30 AM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Greene County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 607 m²/s²
- 0-3 km storm-relative helicity
- 918 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 270129 FFWMRX TNC059-073-270730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 828 PM EST FRI JAN 26 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 230 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...GREENE COUNTY...HAWKINS COUNTY FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR GREENE AND HAWKINS COUNTIES OF EXTREME NORTHEAST TENNESSEE. OVER 2 INCHES OF RAIN HAS FALLEN IN THESE COUNTIES SINCE JUST BEFORE NOON...WITH ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED OVERNIGHT. SOME SMALL CREEKS AND STREAMS IN THESE COUNTIES ARE EXPECTED TO MOVE OUT OF THEIR BANKS LATER THIS EVENING. BIG CREEK NEAR ROGERSVILLE IN HAWKINS COUNTY IS EXPECTED TO CREST BETWEEN 6 AND 7 FEET LATER THIS EVENING... WHERE FLOOD STAGE IS 7 FEET. FLOODING OF LOW LYING AREAS IS LIKELY AND MOTORISTS WILL ENCOUNTER STANDING WATER ON MOST ROADWAYS...SLOW DOWN AND DRIVE WITH CAUTION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 2:19 PM EST, 6 hours 9 minutes earlier.
Area forecast discussion, Jan 26, 2:19 PM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 218 PM EST FRI JAN 26 1996 TRAPPED COLD AIR IN ZONE 22 IS SLOWLY ERODING AND SHOULD CONTINUE TO ERODE AS PRESSURES FALL RAPIDLY. THUS THE FRZNG RAIN ADVSY ISSUED EARLIER WL MOST LKLY NOT NEED TO BE EXTENDED. HOWEVER CHEROKEE AND CLAY COUNTIES WHERE THE WEDGE IS DEEPER WL EXPERIENCE FRZNG RAIN FOR AT LEAST SVRL MORE HOURS. RALEIGH YOU MAY EVEN CONSIDER UPGRADING THE ADVSRY FOR CHEROKEE AND CLAY COUNTIES INTO A WARNING SINCE SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE. NOW FOR THE DEVG FLASH FLOOD THREAT FOR TNT. ALL PARAMETERS ARE COMING TOGETHER AS I WRITE THIS. STRONG UPR LVL DIV...LLJ OF 50 TO 60 KNOTS...PW VALUES OVER 1 INCH...LOW LVL THETA-E RDG AND WV PLUME ARE ALL SETTING THEIR SIGHTS ON MY CWA. POTL WIDESPREAD FLOODING IS POSSIBLE ACROSS MY CWA TNT SINCE AREA RIVERS AND STREAMS ARE STILL RUNNING HIGH FROM THE PAST FEW SYSTEMS. 2 TO 4 INCHES OF RAIN ARE POSSIBLE BEFORE IT IS ALL SAID AND DONE. THE RAIN WL END AROUND THE TIME OF FROPA AFT MIDNIGHT TNT. THE USUAL REGIME OF FALLING TEMPS...LOW CLOUDS AND SCTD FLURRIES WL RESULT FOR SAT. SHOULD SEE CLEARING SKIES FOR SAT NIGHT WITH DRY WX FO*R SUN. MB
In the hours before
Special weather statement, Jan 26, 4:00 PM EST, 4 hours 28 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-271200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 400 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA UNTIL 1000 PM EST... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. IN ADDITION TO THE STRONG WINDS SOME FREEZING RAIN WILL ALSO BE POSSIBLE ACROSS CHEROKEE AND CLAY COUNTIES THROUGH THIS EVENING. AFTER THAT TIME... SURFACE TEMPERATURES WILL BEGIN RISING SLOWLY. HOWEVER ICY ACCUMULATIONS ON ROADS...BRIDGES AND OVERPASSES WILL EXIST THROUGH THE EVENING HOURS. TRAVEL WILL BE VERY TREACHEROUS ACROSS PARTS OF THESE TWO COUNTIES. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION AS THE FREEZING RAIN ALONG WITH STRONG WINDS WILL MAKE DRIVING QUITE DANGEROUS. A SLOW MELTING WILL OCCUR BY MIDNIGHT. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. MB
Special weather statement, Jan 26, 4:42 PM EST, 3 hours 46 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED. SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS BEEN CANCELLED. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. HSA
Special weather statement, Jan 26, 4:50 PM EST, 3 hours 38 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED. SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS BEEN CANCELLED. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 7:30 PM EST | Flash Flood Warning | MRX | Sevier | 6 hr |
| Jan 26, 7:55 PM EST | Flash Flood Warning | MRX | Unicoi | 6 hr |
| Jan 26, 9:18 PM EST | Flash Flood Warning | MRX | Hamilton | 6 hr |
| Jan 26, 11:42 PM EST | Flash Flood Warning | MRX | Carter | 4 hr |
| Jan 26, 11:54 PM EST | Flash Flood Warning | MRX | Blount | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.